Woman, 48 Dead from Blood Clots’ After COVID-19 Vaccination

The woman was diabetic, but otherwise well, according to the newspaper.
1248
A NSW woman that received a COVID-19 vaccination and developed blood clots hours after has died. Picture: AAP Image/Dean LewinsSource:AAP

In Summary

  • After getting the vaccine on April 9, the woman developed blood clots the next day
  • n Thursday night, NSW Health expressed its condolences to the woman's family
  • The woman's death is now being investigated by the Therapeutic Goods Administration
  • She got the AstraZeneca vaccine, which has been linked to blood clots in other countries.

An Australian 48-year-old woman died after receiving a COVID-19 vaccine and developing blood clots hours later.

According to the Daily Mail, the woman from the Central Coast was vaccinated last Friday and developed blood clots within 24 hours before being placed on dialysis.

The woman was diabetic, but otherwise well, according to the newspaper.

She was admitted to the intensive care unit and died the day before yesterday.

A NSW Health spokesperson said that the department investigates vaccine-related adverse reactions, but that no connection between the vaccine and the woman's death could be established.

The Department of Health confirmed to that it was investigating the woman's death alongside the TGA, but that no connection to the AstraZeneca vaccine had been identified.

“NSW Health does not speculate on or discuss individual cases, but the death of anyone is always a tragedy and our condolences are with the family and loved ones of the person who has passed away,” the spokesperson said in a statement.

“The Therapeutic Goods Administration (TGA) is responsible for regulating and monitoring the use of COVID-19 vaccines in Australia. Monitoring involves detecting and responding to any emerging safety concerns related to COVID-19 vaccines, particularly any adverse events following immunisation.”

Adverse events, according to NSW Health, include "any untoward medical event" that occurs after receiving a vaccine.

“NSW Health is notified when a serious or unexpected adverse event occurs. NSW Health investigates these events and refers its expert panel findings to the TGA, which is responsible for assessing causality.

“Many conditions can arise during normal life, whether or not a vaccine is administered, but it remains important to report any new serious or unexpected events so that safety can be appropriately monitored.”

The Department of Health confirmed that it was investigating the woman's death alongside the TGA, but that no connection to the AstraZeneca vaccine had been identified.

“The blood clotting disorders being investigated in connection with the AstraZeneca COVID-19 vaccine are very rare and differ from common blood clots or venous thromboembolism, which occur in around 50 Australians every day.

“The clotting disorder being investigated in connection with the AstraZeneca COVID-19 vaccine, which is now referred to as ‘thrombosis with thrombocytopenia syndrome’ (TTS), has been confirmed in only two cases out of over 700,000 people who have received the AstraZeneca vaccine in Australia.

“It has not yet been established whether there is any link between the COVID-19 vaccine and the tragic death reported by NSW health officials.

“NSW Health has said there is no confirmed link but further investigations are underway.”

At least two more cases of blood clotting linked to the AstraZeneca vaccine have been discovered in Australia, one in a Melbourne man and the other in a West Australian woman, throwing the Morrison government's vaccine rollout into disarray.

Late last week, Australian health authorities issued an alert for the AstraZeneca vaccine, which is intended to cover the majority of vaccinations across the world.

According to the Australian Technical Advisory Group on Immunisation, the vaccine should be used in adults under 50 if the benefits "clearly outweigh the risks" and the individual has "made an informed decision based on an awareness of the risks and benefits" (ATAGI).

AstraZeneca blood clots What we know